MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. JELCO® PROTECTIV® SAFETY I.V. CATHETERS; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS

SMITHS MEDICAL ASD, INC. JELCO® PROTECTIV® SAFETY I.V. CATHETERS; CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Catalog Number 308700
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 07/25/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that an intravascular (iv) catheter was used with a patient when the hub detached from the "angio" catheter immediately upon use.The iv was started with an "angio" needle.The user was able to obtain blood return and advanced the catheter until "it clicked".The needle was retracted without loosening the connection or detaching the "angio" needle from the hub.Due to the incident, blood loss occurred at the patient's hand.The user applied digital pressure to minimize blood loss.The user was able to connect the iv tubing to the hub and taped the tubing to the patient's hand.No medical intervention was required.No patient or clinician injury occurred.
 
Additional Manufacturer Narrative
Three unused catheters were received for investigation.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.Upon examination of the returned product found no visual non-conformances.During functional analysis, no issues were observed with the connection of the tubing or the overall function of the catheters.This investigation did confirm that the product failed to meet the expected performance.However, no issues were observed during inspection of the returned sister catheters and root cause was unable to be confirmed.No issues were identified that would have impacted this event.No correction or corrective actions will be conducted by the manufacturing facility at this time.

Brand Name
JELCO® PROTECTIV® SAFETY I.V. CATHETERS
Common Device Name
CATHETER,INTRAVASCULAR,THERAPEUTIC,SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6797998
Report Number3012307300-2017-01767
Device Sequence Number10791647
Product Code FOZ
UDI-Device Identifier10351688071323
UDI-Public10351688071323
Combination Product (Y/N)N
PMA/510(K) Number
K990236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/25/2020
Device Catalogue Number308700
Device Lot Number3417461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/25/2017
Supplement Date Received by Manufacturer11/01/2017
Initial Report FDA Received Date08/16/2017
Supplement Report FDA Received Date11/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
20G "ANGIO"